Maine, 2012

Heavy Snow in Maine, December 18 to 19, 2012

December 18 to 19, 2012 · NWS CAR · 8 events in 8 counties and zones

with a trof extending back westward across the region into the 19th. Snow expanded north across the region through the morning and afternoon of the 18th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked across the southern Gulf of Maine during the 18th...with a trof extending back westward across the region into the 19th. Snow expanded north across the region through the morning and afternoon of the 18th. The snow then continued through the remainder of the 18th into the 19th. The heaviest snows fell from the night of the 18th through the morning of the 19th...focused along the trof. Warning criteria was met across east-central areas during the evening of the 18th and across extreme northern and northwestern areas during the early morning hours of the 19th. The snow ended through the afternoon and evening of the 19th. The largest storm totals were focused from southeastern Aroostook county to northern Piscataquis county where 12 to 18 inches of snow fell. Storm totals across extreme northern and northwestern portions of the region ranged from 8 to 15 inches. Storm totals from northern Washington to southern Piscataquis county generally ranged from 6 to 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 18, 5:15 AM EST, 45 minutes earlier.

Area forecast discussion, Dec 18, 5:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
515 AM EST TUE DEC 18 2012

.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK FROM WESTERN NEW YORK ACROSS
SOUTHERN NEW ENGLAND LATER TODAY...THEN ACROSS THE GULF OF MAINE
TONIGHT. THIS SYSTEM WILL BRING HEAVY WET SNOW ACROSS CENTRAL AND
NORTHERN AREAS INTO WEDNESDAY WITH RAIN OR MIXED PRECIPITATION
SOUTH. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE AREA ON THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE WINTER WEATHER ADVISORY FOR NORTHERN AROOSTOOK COUNTY HAS NOW
BEEN UPGRADED TO A WINTER STORM WARNING BEGINNING LATER THIS
AFTERNOON THROUGH WEDNESDAY AFTERNOON.

LOW PRESSURE WILL TRACK EAST TODAY AND INTO THE GULF OF MAINE
TONIGHT. THE LIGHT SNOW THAT FELL ACROSS MUCH OF THE REGION LAST
NIGHT HAS DISSIPATED FOR THE MOST PART AS OF EARLY THIS MORNING.
HOWEVER...NORTHEAST REGIONAL RADAR MOSAIC CURRENTLY SHOWS
PRECIPITATION IN ASSOCIATION WITH THE NEXT LOW PRESSURE SYSTEM IS
BEGINNING TO ADVANCE NORTHEAST ACROSS SOUTHERN NEW ENGLAND.

EXPECT PRECIPITATION TO ONCE AGAIN EXPAND ACROSS THE REGION FROM
SOUTHWEST TO NORTHEAST LATER THIS MORNING AND THEN GRADUALLY
REACH FAR NORTHEAST AROOSTOOK COUNTY BY LATER THIS AFTERNOON.
ACROSS FAR NORTHERN MAINE EXPECT THE PERCIPITATION TODAY TO BE
MAINLY IN THE FORM OF SNOW. ACROSS NORTH CENTRAL AREAS EXPECT THE
SNOW TO MIX WITH SLEET AND RAIN LATER THIS AFTERNOON. ACROSS
DOWNEAST AREAS EXPECT PRECIPITATION TO BE MAINLY IN THE FORM OF
RAIN.

AS THE LOW CONTINUES TO TRACK EAST TODAY PRECIPITATION IS EXPECTED
TO INTENSIFY ACROSS THE REGION BY THIS AFTERNOON AS DEEP SOUTH TO
SOUTHEAST FLOW AROUND THE SFC LOW AND A DIGGING NEGATIVELY TILTED
UPPER LEVEL TROF TRANSPORTS ABUNDANT MOISTURE ACROSS THE REGION
FROM THE ATLANTIC.

AS THE LOW CONTINUES TO MOVE EAST OF THE GULF OF MAINE TONIGHT
MODELS ARE INDICATING AN INVERTED TROF EXTENDING BACK ACROSS THE
REGION IN THE WAKE OF THE LOW. INCREASING LIFT IN ASSOCIATION WITH
THE INVERTED TROF/CONVERGENCE AXIS IS EXPECTED TO RESULT IN AXIS
OF HEAVIER PRECIPITATION SETTING UP ACROSS NORTHEAST PORTIONS OF
THE FORECAST AREA TONIGHT. WE ARE EXPECTING SNOW...HEAVY AT TIMES
TONIGHT ACROSS NORTHERN AREAS. SNOWFALL RATES MAY EXCEED AN INCH
AN HOUR FOR SEVERAL HOURS ACROSS NORTHEAST MAINE AS STRONG LIFT
COINCIDES WITH DENDRITIC SNOW GROWTH ZONE ENHANCING SNOWFALL.
EXPECT SEVERAL INCHES OF SNOWFALL ACROSS NORTHERN AREAS BY EARLY
WEDNESDAY MORNING.

MIXED PRECIPITATION OR RAIN ACROSS CENTRAL AND DOWNEAST AREAS WILL
GRADUALLY BEGIN TO TRANSITION BACK TO ALL SNOW TOWARD WEDNESDAY
MORNING AS COLDER AIR STARTS TO WRAP BACK ACROSS THE REGION.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
LATEST GUIDANCE HAS SHIFTED NWRD W/ THE STORM SYSTEM DISCUSSED IN
THE NEAR TERM SECTION ABV AND THIS SYSTEM WILL CONT TO AFFECT THE
REGION THRU MUCH OF WED... END RESULT WILL BE A MAJOR SNOW EVENT
FOR MUCH OF CENTRAL AND NRN MAINE...

MODELS ALL ADVERTISE A WELL DEFINED INVERTED SFC TROF WHICH IS
FCST TO XTND NW-SE FROM DEEP COMPLEX LOW PRES ACROSS THE GULF OF
MAINE UP ACROSS WRN MAINE. THIS RESULTS IN A CONTG ERLY CONVEYOR
BELT OF VERY MOIST AIR ACROSS MUCH OF THE REGION WED AM W/
STRONGEST SFC AND UPPER FORCING ADVERTISED JUST TO THE E OF THIS
SFC TROF. CRITICAL THICKNESS AND BNDRY TEMPS CONT TO SUPPORT SNOW
ACROSS MUCH OF CENTRAL AND NRN MAINE SO EXPECT SNOW...MDT TO HVY
AT TIMES...TO CONT ACROSS N CENTRAL AND E CENTRAL AREAS THRU THE
AM HRS. THE INVERTED SFC TROF SHOULD BEGIN TO WEAKEN AS LOW PRES
CONTS TO TRACK WELL SE AWAY FROM THE AREA WED AFTN ALLOWING
SNOWFALL TO DIMINISH ACROSS THE REGION. WILL CONT WRNGS INTO WED
AFTN ACROSS THE CENTRAL AND N W/ SNOWFALL TOTALS LIKELY IN THE
12-18 INCH RANGE W/ SOME ISOLD AMOUNTS OF OVER 20 INCHES PSBL... A
FEW LINGERING SNOW SHOWERS INTO WED EVE AS THE SFC TROF CONTS TO
DISSIPATE AND HIGH PRES BEGINS TO BRIEFLY BUILD OVER THE AREA.
THIS HIGH WILL KEEP CONDS QUIET AND DRY ON THU W/ TEMPS A LITTLE
ABV SEASONAL NORMS AS THERE WILL BE A NOTICEABLE LACK OF ARCTIC
AIR BEHIND THIS SYSTEM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRES SHIFTS E OF THE REGION THU NGT AS LOW PRES NEWRD UP
ACROSS THE GRT LAKES AND BEGINS TO APPROACH OUR AREA. THIS LOW IS
PROGGED TO BE OVR THE ERN GRT LAKES/SRN ONT BY 12Z FRI W/ A SHARP
OCLN XTNDG EWRD ACROSS NYS THEN SEWRD ACROSS SWRN NEW ENGLAND. W/
THE LACK OF ARCTIC AIR IN PLACE ACROSS OUR REGION AND A PROLONGED
SERLY FLOW IN ADVANCE OF THIS SYSTEM...EXPECT THIS STORM TO BE
MUCH LESS OF A SNOW THREAT THAN THE ONE AFFECTING OUR AREA THRU
WED. ATTM...THE MOST LIKELY SCENARIO IS FOR MAINLY RAIN S...A
WNTRY MIX TO RAIN CENTRAL...AND A MORE PROLONGED WNTRY MIX ACROSS
THE N THO EVEN THESE AREAS COULD SEE JUST PLAIN RAIN BY LATER FRI
AFTN AS THE SFC OCLN ROTATES RAPIDLY NEWRD UP ACROSS THE REGION.

STILL EXPECT A SIGNIFICANT S TO SE WND EVENT IN ADVANCE OF THE
OCLN W/ A 75-80 KT SERLY LOW-LEVEL JET NOSING NWRD INTO THE FA BY
ERLY FRI AFTN. THIS OCLN IS FCST TO LIFT NE OF THE AREA BY LATE
FRI EVE W/ COLDER AND DRIER AIR THEN BEGINNING TO WRAP BACK IN
ACROSS THE AREA FROM THE W AND SW FRI NGT. THIS LOW THEN BECOMES
VERTICALLY STACKED JUST TO OUR E SUGGESTING IT WILL NOT MAKE A
QUICK EXIT SO EXPECT RATHER CHILLY AND UNSETTLED CONDS THRU THE
WEEKEND AND INTO ERLY NEXT WEEK W/ OCNL LGT SNOW SHOWERS ACROSS
THE REGION BUT MOST PREVALENT ACROSS THE FAVORED UPSLOPE AREAS
ACROSS THE W AND N... STILL A LACK OF REAL ARCTIC AIR TO FOLLOW
THIS SYSTEM SO EXPECT TEMPS ABV SEASONAL NORMS ON FRI TO GIVE WAY
TO TEMPS NEAR OR JUST A LITTLE ABV SEASONAL NORMS THRU THE WEEKEND
AND INTO NXT WEEK...
&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR/IFR CONDITIONS ARE EXPECTED AT THE TERMINALS THIS
MORNING DUE TO LOW CIGS. CONDITIONS WILL BECOME PREDOMINANTLY IFR
AND EVEN LIFR LATER THIS AFTERNOON AS PRECIPITATION BEGINS TO
REDEVELOP ACROSS THE TERMINALS. EXPECT SNOW TO BECOME HEAVY AT
TIMES TONIGHT KFVE/KCAR/KPIQ/KHUL TERMINALS WITH MAINLY RAIN
KBGR/KBHB TERMINALS THROUGH 12Z WED.

SHORT TERM: WDSPRD IFR THRU MUCH OF WED THEN CONDS BEGIN IMPROVING
BY LATER WED AFTN. MAINLY VFR CONDS THEN EXPECTED WED NGT THRU THU
NGT W/ ANOTHER ROUND OF IFR ON FRI AS A STRONG OCLN LIFTS NEWRD UP
ACROSS THE AREA. UNSETTLED CONDS THEN FOLLOW FOR SAT W/ CONDS
VARYING FROM VFR TO MVFR IN OCNL SNOW SHOWERS.

&&

.MARINE...
NEAR TERM: WINDS WILL CONTINUE TO INCREASE TO GALE FORCE LEVELS
TODAY AND INTO THIS EVENING. THUS...A GALE WARNING IS IN EFFECT.
VISIBILITY WILL BE REDUCED IN RAIN THROUGH TONIGHT.

SHORT TERM: SCA CONDS WILL PERSIST THRU WED W/ WNDS FINALLY
DROPPING BLO SCA LEVELS LATE WED NGT... SEAS WILL FOLLOW THIS
TREND BY THU AM AS HIGH PRES BRIEFLY BUILDS OVR THE WATERS...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     WEDNESDAY FOR MEZ001-002.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MEZ003>006-
     010-031.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR MEZ011-
     032.
     MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR
     ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA
MARINE...DUDA/KHW
Hazardous weather outlook, Dec 18, 4:29 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
429 AM EST TUE DEC 18 2012

MEZ001-002-190930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
429 AM EST TUE DEC 18 2012

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>006-010-031-190930-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
429 AM EST TUE DEC 18 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-032-190930-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-
429 AM EST TUE DEC 18 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-190930-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
429 AM EST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-190930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
429 AM EST TUE DEC 18 2012

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Central Piscataquis

When
December 18, 6:00 AM EST to December 19, 8:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 12 inches.

Heavy Snow, Northern Penobscot

When
December 18, 10:00 AM EST to December 19, 8:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches.

Heavy Snow, Southeast Aroostook

When
December 18, 10:00 AM EST to December 19, 8:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches.

Heavy Snow, Northern Washington

When
December 18, 10:00 AM EST to December 19, 8:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 12 inches.

Heavy Snow, Northern Somerset

When
December 18, 3:00 PM EST to December 19, 8:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Northern Piscataquis

When
December 18, 3:00 PM EST to December 19, 8:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches.

Heavy Snow, Northwest Aroostook

When
December 18, 6:00 PM EST to December 19, 3:30 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches.

Heavy Snow, Northeast Aroostook

When
December 18, 6:00 PM EST to December 19, 3:30 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches across northern areas. Accumulations across southern areas generally ranged from 10 to 15 inches...with local totals to around 20 inches across higher terrain.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423231, 423229, 423230, 423232, 423227, 423228, 423225, 423226.